This I did not want to hear...
If you're taking Multaq for Atrial Fibrillation, this is a
MULTAQ ALERT - the
FDA wants you to call your doctor right away.
Strange coincidence - I
had just fully recovered from my Catheter Ablation to try and cure my Afib. I was much improved - BUT - I still get
the occasional flutter episode and "MANY" PAC's (Premature Atrial Contractions), then I hear the
latest Multag Alert, Multaq may be bad for a number of reasons. Off I went to see my
Electrophysiologist. On top of this my latest blood work came back with slightly elevated liver enzyme
levels, liver problems are another "new" complication related to taking Multaq.
The FDA says "Don't
stop taking the drug -- that could be dangerous". But the FDA wants patients to be aware that a clinical
trial of Multaq, called PALLAS, was halted when the drug doubled the risk of death, stroke, and heart failure
hospitalization in heart patients with permanent atrial fibrillation.
Since I started taking Multaq as a way to smooth out some early on
recurrences of flutter after my Ablation I decided my best course of action was to
lose the Multaq and see if the Ablation would hold my heart's rhythm or if I was ready for the next and
dreaded - "Round 2" ablation.
Multaq is approved to
treat paroxysmal atrial fibrillation (intermittent), persistent atrial fibrillation, or atrial flutter. The big
question -- now the subject of an FDA investigation -- is exactly how the PALLAS findings apply to current
Multaq was approved in 2009 after the ATHENA clinical trial showed it decreased
deaths in patients with non-permanent atrial fibrillation and atrial flutter.
But this is now the fifth time the FDA has reported signals of
possible risk from Multaq:
Other Multaq Alert Warnings
Early 2010: The FDA warned of possible signals of congestive heart
On Feb. 22, 2011, the FDA revised the warning section of the Multaq label to note
cases of worsening heart failure in some patients taking the drug.
Second quarter 2010: The FDA warned of possible signals linking Multaq to a form
of heart arrhythmia called torsade de pointes.
Third quarter 2010: The FDA warned of possible signals that Multaq interacted with
warfarin to increase warfarin's anti-clotting effect. I was on warfarin at the time and had a heck of a time
keeping the correct INR level - now I know it was probably the Multaq.
On March 21, 2011, the FDA changed the drug-interactions section of the Multaq
label to reflect this possibility.
In the last three months of 2010, there were possible signals linking Multaq to
liver failure. On Feb. 11, 2011, FDA changed the warnings section of the Multaq label to note that the drug should
be stopped if liver injury is suspected.
The FDA is telling patients:
Talk to your health care professional about whether you should continue to take
Multaq for paroxysmal or persistent atrial fibrillation. Do not stop taking Multaq without talking to your health
Discuss any questions or concerns about Multaq with your health care
The FDA is telling doctors:
Do not prescribe Multaq to patients with permanent atrial fibrillation.
Now the FDA is evaluating whether and how the preliminary results of the PALLAS study
apply to patients taking Multaq for paroxysmal atrial fibrillation, persistent atrial fibrillation, or atrial
The PALLAS study results are considered preliminary at this time.
I had heard enough!
I went off Multaq - COLD TURKEY...
Strange result, my residual flutter and PAC's actually got better! I am a year and
a half after my first and only ablation so only time will tell. My recommendation....
GET OFF THE MULTAQ!!
P.S. - Report any side effects you experience to the FDA MedWatch program